Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 90, NWS Shreveport, LA

April 20, 2011McCurtain County, Oklahoma

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 20, 2011, 3:25 PM CDT for McCurtain County, Oklahoma. It was in force for 50 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2011, 3:25 PM CDT (20:25 UTC)
Expired
Apr 20, 2011, 4:15 PM CDT
In force
50 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

County McCurtain County, OK

The radar

The Western Arkansas radar (KSRX), 152 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 3:26 PM CDTHAIL 0.75Broken Bow, OKDIME SIZE
Apr 20, 3:44 PM CDTHAIL 1Idabel, OK
Apr 20, 3:45 PM CDTHAIL 1.751 E Idabel, OK
Apr 20, 3:55 PM CDTHAIL 2Idabel, OK
Apr 20, 3:57 PM CDTHAIL 2.75Idabel, OKBASEBALL SIZED HAIL AT NEWSPAPER OFFICE IN IDABELL
Apr 20, 4:00 PM CDTHAIL 4.25Idabel, OKREPORTED BY SHERIFFS OFFICE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 2:04 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2011-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2011-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2758 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
1.6
Supercell composite
11.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

143 
WUUS54 KSHV 202025
SVRSHV
OKC089-202115-
/O.NEW.KSHV.SV.W.0090.110420T2025Z-110420T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
325 PM CDT WED APR 20 2011

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA...

* UNTIL 415 PM CDT

* AT 324 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  IDABEL...AND MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BROKEN BOW...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3414 9455 3379 9449 3376 9486 3394 9498
TIME...MOT...LOC 2025Z 255DEG 20KT 3385 9485

$$

03
1 follow-up statement
821 
WWUS54 KSHV 202049
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
349 PM CDT WED APR 20 2011

OKC089-202115-
/O.CON.KSHV.SV.W.0090.000000T0000Z-110420T2115Z/
MCCURTAIN OK-
349 PM CDT WED APR 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR MCCURTAIN COUNTY...

AT 343 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER TO GOLFBALL SIZE HAIL...AND DAMAGING WINDS IN 
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR IDABEL...MOVING EAST 
AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BROKEN
BOW...BOKHOMA...MOON...AMERICA...GOODWATER...EAGLETOWN AND SHINEWELL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO GOLFBALL SIZE IN DIAMETER HAS BEEN REPORTED IN 
IDABEL WITH THIS STORM. IF YOU ARE IN THE PATH OF
THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3414 9455 3379 9449 3376 9486 3394 9498
TIME...MOT...LOC 2047Z 255DEG 20KT 3388 9471

$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:46 PM CDT, 39 minutes earlier.

Area forecast discussion, Apr 20, 2:46 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
246 PM CDT WED APR 20 2011

.DISCUSSION...
UPDATING THIS AFTERNOON TO INCLUDE SEVERE THUNDERSTORM WATCH 170.
WEAK UPPER DISTURBANCE IS MOVING ALONG THESE AREAS OF AMPLE ELEVATED
INSTABILITY AND LAPSE RATES...INITIATING ELEVATED STRONG THUNDERSTORMS
ACROSS EXTREME NE TX...SE OK...AND SW AR...N OF THE FRONTAL BOUNDARY.
UPDATED PRODUCTS ALREADY OUT. FULL AFTERNOON PACKAGE TO FOLLOW. /12/

&&

AVIATION...
VARIOUS MVFR CIGS CONTINUE ACROSS NE TX N OF THE INTERSTATE 20
CORRIDOR...AS WELL AS SE OK/SW AR...WITH THE LOWEST CIGS BEHIND A
WEAK COLD FRONT EXTENDING FROM JUST S OF A TRL...TO OSA...TO
TXK...TO LLQ LINE AS OF 14Z. VISIBLE SATELLITE LOOPS ALSO INDICATE A
NWD MOVING OUTFLOW BNDRY ALONG THE AR/LA LINE...WITH ANOTHER OUTFLOW
BNDRY DRIFTING S FROM NEAR CENTER TX...E TO JUST N OF IER...TO
WINNFIELD AND JUST S OF MLU. THIS BNDRY SHOULD HALT LATER THIS MORNING
AND BE A FOCUS FOR SCT CONVECTION AFTER 18-20Z DURING PEAK
HEATING...WITH THE COLD FRONT TO THE N DRIFTING S INTO DEEP E TX AND
N LA NEAR/JUST S OF I-20 BEFORE STALLING THIS EVENING. SCT
CONVECTION WILL BE POSSIBLE N OF THE FRONT THIS MORNING...WITH
ADDITIONAL CONVECTION FIRING DURING THE AFTERNOON ALONG/JUST AHEAD
OF THE FRONT ACROSS NE TX/N LA/FAR SRN AR. WHILE MVFR CIGS WILL BE
POSSIBLE THROUGH LATE MORNING AHEAD OF THE FRONT ACROSS E TX/N
LA...THESE SHOULD BECOME VFR FOR MUCH OF THE AFTERNOON...ALTHOUGH
MOISTURE POOLING ALONG/BEHIND THE FRONTAL ZONE WILL MAINTAIN MVFR
CIGS THROUGH THE AFTERNOON MAINLY ACROSS EXTREME NE TX/SW AR. THE
SCT CONVECTION THAT DOES DEVELOP MAY PERSIST THROUGH MID/LATE
EVENING BEFORE DIMINISHING...WITH LOW MVFR/IFR CIGS AND REDUCED VSBYS
DEVELOPING/SPREADING N ALONG BOTH SIDES OF THE FRONT AFTER 06Z
THURSDAY. THESE LOW CIGS SHOULD PERSIST THROUGH MUCH OF THE MORNING
BEFORE LIFTING...ALTHOUGH MVFR CIGS MAY PERSIST THROUGH THE
AFTERNOON ALONG/N OF THE FRONT ACROSS EXTREME NE TX/SE OK/SW AR AS
IT BEGINS TO LIFT BACK NWD. CAN/T RULE OUT ISOLATED -TSRA ALONG THE
FRONT AS IT RETURNS NWD BY THURSDAY AFTERNOON. S WINDS 7-12KTS S OF
THE FRONT...WILL BECOME NE 5-10KTS BEHIND THE FROPA MAINLY ALONG/N
OF I-20. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  89  66  87  68  85 /  40  40  20  10  10
MLU  91  66  90  66  85 /  40  40  20  10  10
DEQ  68  56  76  65  81 /  50  50  30  20  20
TXK  72  58  80  65  83 /  50  40  20  10  10
ELD  75  60  81  65  83 /  50  40  20  10  10
TYR  87  65  88  69  85 /  40  40  20  10  10
GGG  87  66  88  68  85 /  40  40  20  10  10
LFK  91  70  90  70  86 /  40  40  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

12/15
Hazardous weather outlook, Apr 20, 11:47 AM CDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1147 AM CDT WED APR 20 2011

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124>126-
211200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-
1147 AM CDT WED APR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FEW SHOWERS AND ISOLATED THUNDERSTORMS MAY BE POSSIBLE...AS A
COLD FRONT MOVES SOUTH TODAY. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...BUT AN ISOLATED STRONG STORM CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE COLD FRONT IS FORECAST TO MOVE BACK NORTH BY THURSDAY
AFTERNOON...WHICH WILL HELP TO AGAIN GENERATE SCATTERED SHOWERS
AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL MAY BE POSSIBLE WITH ANY
STORMS THAT DEVELOP. ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE
AGAIN TUESDAY...AS A STORM SYSTEM APPROACHES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LAZ001>006-010>014-017>022-TXZ136>138-149>153-165>167-211200-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1147 AM CDT WED APR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A COLD FRONT JUST SOUTH OF THE INTERSTATE 30 CORRIDOR WILL MOVE
VERY SLOWLY SOUTHWARD THIS AFTERNOON. SCATTERED STRONG THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG AND SOUTH OF THE FRONT DURING
AFTERNOON HEATING. SHOULD ANY OF THESE STORMS BECOME SEVERE...THE
MAIN THREAT WOULD MOST LIKELY BE LARGE HAIL. IN ADDITION...LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A FEW STRONG THUNDERSTORMS ARE POSSIBLE THROUGH AT LEAST THURSDAY...
BEFORE THE FRONTAL BOUNDARY BEGINS TO MOVE NORTH OF THE AREA.
ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE AGAIN TUESDAY...AS A
STORM SYSTEM APPROACHES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

12

In the hours before

Local storm report, Apr 20, 11:39 AM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1139 AM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     HAIL             4 NE ASHDOWN            33.72N 94.08W
04/19/2011  E1.75 INCH       LITTLE RIVER       AR   EMERGENCY MNGR

            GOLFBALL SIZE HAIL IN THE COMMUNITY OF FOMBY.

&&

15
Local storm report, Apr 20, 2:48 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
248 PM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             3 W NASHVILLE           33.94N 93.90W
04/20/2011  E0.88 INCH       HOWARD             AR   EMERGENCY MNGR

            RELAYED THROUGH EM

&&

04
Local storm report, Apr 20, 2:50 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
250 PM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             MINERAL SPRINGS         33.88N 93.92W
04/20/2011  M1.75 INCH       HOWARD             AR   FIRE DEPT/RESCUE

            VOLUNTEER FIRE DEPT REPORTED HAIL BUSTED OUT HIS
            WINDSHIELD.

&&

04
Special weather statement, Apr 20, 2:57 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
257 PM CDT WED APR 20 2011

OKZ077-TXZ096-202045-
MCCURTAIN-RED RIVER-
257 PM CDT WED APR 20 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 345 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     RED RIVER...

INCLUDING THE FOLLOWING LOCATIONS...
     BROKEN BOW AND IDABEL...

AT 254 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES EAST OF MANCHESTER...OR 13
MILES NORTH OF CLARKSVILLE...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

03
Local storm report, Apr 20, 3:00 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
300 PM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     HAIL             3 SW NASHVILLE          33.91N 93.89W
04/20/2011  E1.00 INCH       HOWARD             AR   EMERGENCY MNGR

            HWY 27 NORTH BETWEEN NASHVILLE AND MINERAL SPRINGS

&&

LFRANTZ
Local storm report, Apr 20, 3:03 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
303 PM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             5 W OZAN                33.85N 93.81W
04/20/2011  M1.75 INCH       HEMPSTEAD          AR   EMERGENCY MNGR

            UP TO GOLFBALL SIZE HAIL AT THE INTERSECTION OF 332 AND
            HWY 278N

&&

04

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:17 PM CDTSevere Thunderstorm WarningSHVMcCurtain43 min
Apr 19, 8:04 PM CDTSevere Thunderstorm WarningSHVMcCurtain41 min
Apr 19, 8:25 PM CDTTornado WarningSHVMcCurtain50 min
Apr 19, 9:29 PM CDTSevere Thunderstorm WarningSHVMcCurtain61 min
Apr 19, 9:55 PM CDTSevere Thunderstorm WarningSHVMcCurtain50 min
Apr 19, 10:36 PM CDTSevere Thunderstorm WarningSHVMcCurtain54 min
Apr 19, 10:43 PM CDTSevere Thunderstorm WarningSHVMcCurtain62 min
Apr 20, 4:42 PM CDTSevere Thunderstorm WarningSHVMcCurtain63 min
Apr 20, 5:39 PM CDTSevere Thunderstorm WarningSHVMcCurtain51 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.